Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Shreveport, LA

April 24, 2003Jackson Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 1:45 PM CDT for Jackson Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 1:45 PM CDT (18:45 UTC)
Expired
Apr 24, 2003, 2:30 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Jackson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KSHV 241845
SVRSHV
LAC049-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 230 PM CDT

* AT 145 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF
  JONESBORO...MOVING NORTHEAST AT 50 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 230 PM CDT.

LAT...LON 3215 9266 3223 9272 3239 9238 3232 9231
          3221 9231 3215 9246

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 10:00 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 10:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU APR 24 2003

LOOKS LIKE A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK
IS OUT FOR MUCH OF THE AREA.  CURRENT SOUNDING POINTS TO AN ACTIVE
DAY WITH A LI OF -9...CAPE ABOVE 4000...HELICITY OF 400...AND AN
ABUNDANCE OF MOISTURE AND LOW LEVEL SHEAR.  THE ONLY THING LACKING
RIGHT NOW IS HEATING AT THE SURFACE TO START THE CONVECTION.  WHEN
AND IF STORMS DEVELOP LOOK FOR SUPERCELLS...PRODUCING LARGE HAIL AND
TORNADIC ACTIVITY.  I BELIEVE THE BULK OF THE ACTIVITY FOR MY AREA
WILL BE GENERALLY SOUTH OF I20...AS THIS IS WHERE THE DEEPEST
MOISTURE IS...AND SOME MID LEVEL DRYING IS TAKING PLACE ACROSS THE
NORTHWESTERN THIRD OF THE CWA.  FORECAST LOOKS FAIRLY GOOD...BUT
WILL ADJUST TEMPS IN THE ZONE UPDATE...AS A COUPLE OF SITES ARE
ALREADY WITHIN A CATEGORY OF THE FORECASTED MAXES.

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Apr 24, 12:00 PM CDT, 1 hour 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK IS OUT FOR
MUCH OF THE AREA.  THE CURRENT ATMOSPHERIC ENVIRONMENT WILL LIKELY
PRODUCE LONG LIVED SUPERCELLS THAT PRODUCE LARGE HAIL AND TORNADIC
ACTIVITY.  THE BULK OF THE ACTIVITY WILL REMAIN SOUTH OF I20...WITH
SOME STORMS DEVELOPING IN PARTS OF NORTH CENTRAL LOUISIANA AND
SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 24, 8:00 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
800 AM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    FLORIEN                   LA   .75 INCH HAIL
04/24/03   SABINE                         REPORT FROM LAW ENFORCEMENT

15
Special weather statement, Apr 24, 10:55 AM CDT, 2 hours 50 minutes before
LAZ010>014-017>022-TXZ152-153-165>167-241700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT THU APR 24 2003

...SEVERE THUNDERSTORM WATCH EXPIRED...
...TORNADO WATCH CLEARED...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS MORNING...FOR EAST
TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...HAS EXPIRED...
AND IS NO LONGER IS EFFECT.

IN ADDITION...THE NATIONAL WEATHER SERVICE HAS CLEARED ANGELINA AND
NACOGDOCHES COUNTIES IN EAST TEXAS...FROM THE TORNADO WATCH ISSUED
EARLIER TODAY.

ALTHOUGH THESE WATCHES ARE NO LONGER IN EFFECT...RESIDENTS OF THE
FOUR STATE AREA...SHOULD STAY ALERT FOR POSSIBLE REDEVELOPMENT OF
STRONG THUNDERSTORMS DURING THE AFTERNOON.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:45 PM CDTSevere Thunderstorm WarningSHVCaddo30 min
Apr 24, 6:17 AM CDTSevere Thunderstorm WarningSHVNatchitoches58 min
Apr 24, 6:56 AM CDTSevere Thunderstorm WarningSHVSabine64 min
Apr 24, 8:28 AM CDTSevere Thunderstorm WarningSHVGrant17 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningSHVLaSalle34 min
Apr 24, 12:46 PM CDTSevere Thunderstorm WarningSHVRed River29 min
Apr 24, 1:03 PM CDTSevere Thunderstorm WarningSHVJackson42 min
Apr 24, 1:08 PM CDTSevere Thunderstorm WarningSHVLincoln52 min
Apr 24, 1:26 PM CDTSevere Thunderstorm WarningSHVUnion64 min
Apr 24, 2:00 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita45 min
Apr 24, 3:08 PM CDTSevere Thunderstorm WarningSHVOuachita37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.